Format

Send to

Choose Destination
Ned Tijdschr Geneeskd. 2005 Nov 19;149(47):2637-8.

[Thyrotoxicosis following the use of ashwagandha].

[Article in Dutch]

Author information

1
Inspectie voor de Gezondheidszorg, sectie Geneesmiddelenbewaking, Postbus 16.119, 2500 BC Den Haag.

Abstract

A 32-year-old healthy woman developed thyrotoxicosis while taking capsules that contained ashwagandha herbal extract for symptoms of chronic fatigue. She was not taking any other remedies or medications. During the first few weeks, she took the capsules only occasionally without any symptoms, but after increasing the dose, she experienced clinical symptoms indicative of thyrotoxicosis. This was confirmed by laboratory assessment. The symptoms resolved spontaneously after discontinuation of the ashwagandha capsules and laboratory values normalised. To our knowledge, this relationship has not been reported previously in humans. Data from animal studies, however, have suggested that ashwagandha can increase serum concentrations of thyroid hormones. This case study suggests that thyrotoxicosis is a potentially serious side effect of ashwagandha.

PMID:
16355578
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center